Alert archive / Florida / Severe Thunderstorm Warnings in 1994
Severe Thunderstorm Warning 35, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 17, 1994, 5:40 PM EDT for Orange County, Florida. It was in force for 50 min.
The area
The counties it named.
The facts
- Issued
- May 17, 1994, 5:40 PM EDT (21:40 UTC)
- Expired
- May 17, 1994, 6:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Orange County, FL
The radar
The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1322 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS01 KMLB 172141 RRA SVRMLB FLC095-172230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 540 PM EDT TUE MAY 17 1994 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 630 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL FLORIDA ...ORANGE COUNTY AT 535 PM RADAR INDICATED AND AREA OF SEVERE THUNDERSTORMS FROM WINTER PARK TO THE DISNEY AREA MOVING SOUTHEAST AT 10 TO 15 MPH. THESE AREA DANGEROUS STORMS. IF YOU ARE IN THEIR PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:38 PM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 17, 2:38 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 235 PM EDT TUE MAY 17 1994 THE COLD FRONT NOW ACROSS NRN FL WILL CONTINUE TO MOVE SLOWLY SOUTHWARD TONIGHT THROUGH TOMORROW AS HEIGHTS GRADUALLY FALL THROUGHOUT THE REGION. THE FRONT WILL CONTINUE TO BE THE FOCUS OF LOW LEVEL MOISTURE CONVERGENCE AND ASSOCIATED SHOWER/TSTM ACTIVITY. AS BEFORE...WE EXPECT A TIGHT MOISTURE GRADIENT ACROSS THE FORECAST AREA ON WED...SO WHILE AREA 1 SHOULD DRY OUT ENOUGH TO ELIMINATE MENTION OF POPS...THERE'S ENOUGH UNCERTAINTY ACROSS AREAS 2 AND 3 TO CONTINUE MENTION OF WIDELY SCATTERED TO SCATTERED ACTIVITY. THE FRONT IS EXPECTED TO CONTINUE DRIFTING FARTHER SOUTHWARD WED NIGHT INTO THURSDAY...WHICH WILL ALLOW AREA 1 TO REMAIN DRY AND STILL LEAVE ENOUGH DOUBT IN AREA 3 TO CONTINUE FORECAST OF WIDELY SCATTERED COVERAGE. THE EARLIER CONCERN FOR THE FUTURE MOVEMENT OF THE CUTOFF LOW OVER THE NW GULF WILL BE DOWNPLAYED AS THE MODELS AGREE ON CONTINUING TO WEAKEN THE SYSTEM INTO AN OPEN WAVE AND MOVE IT INTO THE FL STRAITS WED EVENING. WHILE THE MODELS CAN HAVE TROUBLE HANDLING SYSTEMS OVER THE OPEN GULF...THE LARGE SCALE HEIGHT FALLS OVER THE SOUTHEASTERN U.S. WILL PROVIDE A DEFINITE PUSH TOWARDS THE SOUTHEAST...SO WE HAVE CONFIDENCE IN THE MODEL FORECASTS. @1...VOLUSIA LAKE @2...SEMINOLE ORANGE OSCEOLA BREVARD INDIAN RIVER @3...OKEECHOBEE MARTIN ST LUCIE MCO 67/86 65/84 321 DAB 66/82 63/82 211 MLB 69/84 68/83 321 .MLB...NONE. PETERSEN
In the hours before
Special weather statement, May 17, 3:17 PM EDT, 2 hours 23 minutes before
FLZ041-044-046-172020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 317 PM EDT TUE MAY 17 1994 ...STRONG THUNDERSTORMS DEVELOPING NEAR THE VOLUSIA/SEMINOLE/LAKE BORDER... AT 315 PM...NATIONAL WEATHER SERVICE RADAR IN MELBOURNE INDICATED A DEVELOPING AREA OF SHOWERS AND THUNDERSTORMS EXTENDING FROM MAYTOWN TO CASSIA AND THE OCALA NATIONAL FOREST. THE STRONGEST THUNDERSTORM WAS LOCATED ABOUT 10 MILES NORTHWEST OF DELTONA. THIS ACTIVITY WAS DRIFTING SOUTHEAST 10 MPH...WHICH WILL BRING HEAVY SHOWERS AND THUNDERSTORMS INTO LAKE MONROE AND SANFORD BY 4:00 PM. THUNDERSTORMS IN THIS AREA ARE CAPABLE OF PRODUCING FREQUENT LIGHTNING...GUSTY WINDS...AND POSSIBLY SMALL HAIL. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR POOR VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. PETERSEN
Special weather statement, May 17, 3:21 PM EDT, 2 hours 19 minutes before
FLZ041-044-046-172020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 317 PM EDT TUE MAY 17 1994 ...STRONG THUNDERSTORMS DEVELOPING NEAR THE VOLUSIA/SEMINOLE/LAKE BORDER... AT 315 PM...NATIONAL WEATHER SERVICE RADAR IN MELBOURNE INDICATED A DEVELOPING AREA OF SHOWERS AND THUNDERSTORMS EXTENDING FROM MAYTOWN TO CASSIA AND THE OCALA NATIONAL FOREST. THE STRONGEST THUNDERSTORM WAS LOCATED ABOUT 10 MILES NORTHWEST OF DELTONA. THIS ACTIVITY WAS DRIFTING SOUTHEAST 10 MPH...WHICH WILL BRING HEAVY SHOWERS AND THUNDERSTORMS INTO LAKE MONROE AND SANFORD BY 4:00 PM. THUNDERSTORMS IN THIS AREA ARE CAPABLE OF PRODUCING FREQUENT LIGHTNING...GUSTY WINDS...AND POSSIBLY SMALL HAIL. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR POOR VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO ObR TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. PETERSEN
Special weather statement, May 17, 4:07 PM EDT, 1 hour 33 minutes before
FLZ041-044>047-053-054-058-059-064-501-172110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 407 PM EDT TUE MAY 17 1994 ...STRONG THUNDERSTORMS MOVING ACROSS PARTS OF EAST CENTRAL FLORIDA... AT 405 PM...NATIONAL WEATHER SERVICE RADAR SHOWED STRONG THUNDERSTORMS EXTENDING FROM DELEON SPRINGS ACROSS NORTHERN LAKE COUNTY TO LADY LAKE.AND OVER EASTERN SEMINOLE COUNTY NEAR GENEVA. THE THUNDERSTORMS WERE MOVING TO THE SOUTHEAST AT 10 MPH AND DURING THE NEXT HOUR WILL CONTINUE TO BUILD ACROSS PARTS OF VOLUSIA..LAKE..SEMINOLE AND ORANGE COUNTIES. IN ADDITION TO VERY HEAVY DOWNPOURS..THE THUNDERSTORMS ARE CAPABLE OF PRODUCING STRONG WIND GUSTS..DANGEROUS LIGHTNING..AND POSSIBLE SMALL HAIL. PERSONS IN THESE AREAS SHOULD BE ALERT FOR THE THUNDERSTORMS AND SEEK SHELTER IF THREATENING WEATHER APPROACHES. THE THUNDERSTORMS WILL CONTINUE TO WORK SOUTHEAST OVER THE REMAINDER OF EAST CENTRAL FLORIDA DURING THE EARLY EVENING. PERSONS IN EAST CENTRAL FLORIDA SHOULD STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO OR TV FOR THE LATEST UPDATES. PG
Special weather statement, May 17, 4:07 PM EDT, 1 hour 33 minutes before
FLZ041-044>047-053-054-058-059-064-501-172110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 407 PM EDT TUE MAY 17 1994 ...STRONG THUNDERSTORMS MOVING ACROSS PARTS OF EAST CENTRAL FLORIDA... AT 405 PM...NATIONAL WEATHER SERVICE RADAR SHOWED STRONG THUNDERSTORMS EXTENDING FROM DELEON SPRINGS ACROSS NORTHERN LAKE COUNTY TO LADY LAKE.AND OVER EASTERN SEMINOLE COUNTY NEAR GENEVA. THE THUNDERSTORMS WERE MOVING TO THE SOUTHEAST AT 10 MPH AND DURING THE NEXT HOUR WILL CONTINUE TO BUILD ACROSS PARTS OF VOLUSIA..LAKE..SEMINOLE AND ORANGE COUNTIES. IN ADDITION TO VERY HEAVY DOWNPOURS..THE THUNDERSTORMS ARE CAPABLE OF PRODUCING STRONG WIND GUSTS..DANGEROUS LIGHTNING..AND POSSIBLE SMALL HAIL. PERSONS IN THESE AREAS SHOULD BE ALERT FOR THE THUNDERSTORMS AND SEEK SHELTER IF THREATENING WEATHER APPROACHES. THE THUNDERSTORMS WILL CONTINUE TO WORK SOUTHEAST OVER THE REMAINDER OF EAST CENTRAL FLORIDA DURING THE EARLY EVENING. PERSONS IN EAST CENTRAL FLORIDA SHOULD STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO OR TV FOR THE LATEST UPDATES. PG
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 4:52 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 53 min |
| May 17, 5:11 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 34 min |
| May 17, 7:12 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.